Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 3, 2023, 4:31 PM EST for 6 counties in Georgia. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 4:31 PM EST (21:31 UTC)
- Expired
- Mar 3, 2023, 5:15 PM EST
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, GA, Cobb County, GA, DeKalb County, GA, Douglas County, GA, Fulton County, GA, Paulding County, GA
The radar
The Atlanta radar (KFFC), 66 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 4:40 PM EST | TSTM WND DMG | 1 Sw Brownsville, GA | A TREE FELL ONTO A VEHICLE ON CAMBRIDGE COURT. |
| Mar 3, 4:44 PM EST | TSTM WND DMG | 2 Nne Bill Arp, GA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 NNE BILL ARP. A TREE WAS DOWNED ON BRIGHT STAR ROAD AT BISCAYNE WAY. |
| Mar 3, 4:45 PM EST | TSTM WND DMG | 1 Ne Bill Arp, GA | A TREE WAS DOWNED ON MASON CREEK RD NEAR COUGAR TRAIL. |
| Mar 3, 4:50 PM EST | TSTM WND DMG | 2 E Fairplay, GA | A TREE WAS DOWNED ON PHILLIPS MILL RD NEAR HWY 166. |
| Mar 3, 5:02 PM EST | TSTM WND DMG | Campbellton, GA | 10 TO 12 TREES WERE DOWNED ONTO THE ROAD AT THE INTERSECTION OF CASCADE PALMETTO ROAD AND GA-92. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 11:34 AM EST | Tornado Watch | SPC | 5 hr |
| Mar 3, 2:41 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 638 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WUUS52 KFFC 032131
SVRFFC
GAC045-067-089-097-121-223-032215-
/O.NEW.KFFC.SV.W.0067.230303T2131Z-230303T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
431 PM EST Fri Mar 3 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Paulding County in northwestern Georgia...
Northwestern DeKalb County in north central Georgia...
Cobb County in north central Georgia...
Northeastern Carroll County in northwestern Georgia...
Douglas County in north central Georgia...
Central Fulton County in north central Georgia...
* Until 515 PM EST.
* At 431 PM EST, severe thunderstorms were located along a line
extending from Kennesaw to Abilene, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Atlanta, Marietta, Douglasville, Dallas, City of South Fulton,
Peachtree Corners, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Smyrna, Dunwoody, Kennesaw, Woodstock, Acworth, Villa Rica, Powder
Springs, Austell, Hiram and Lithia Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM EST for north central
and northwestern Georgia. A Tornado Watch also remains in effect
until 800 PM EST for north central Georgia.
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3408 8466 3408 8450 3405 8417 3400 8422
3399 8426 3397 8426 3396 8428 3395 8427
3360 8463 3364 8506
TIME...MOT...LOC 2131Z 266DEG 31KT 3405 8462 3364 8504
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:23 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 3, 3:23 PM EST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 323 PM EST Fri Mar 3 2023 ...New Update to remove counties from TOR Watch 61... .UPDATE... Issued at 321 PM EST Fri Mar 3 2023 Quick update to remove northwest GA counties from TOR Watch 61. 31 && .SHORT TERM... (This afternoon through Saturday) Issued at 229 PM EST Fri Mar 3 2023 500mb analysis shows an upper low across eastern MO. A negatively tilted trough extends to the southeast of the low into the Lower Mississippi River Valley. The upper low will continue to move into the central Great Lakes Region this evening. At the surface, a low pressure is centered across W KY/far S IL. This low will rapidly move east this evening into the east-central Great Lakes Region. The front should clear the CWA around or just after midnight. A line of strong/severe thunderstorms has developed out ahead of the cold front and will move through the CWA later this afternoon into the early evening hours. Visible satellite imagery shows several breaks in the thick cloud cover are developing, especially across the central and southern portions of the CWA. This will allow for a bit more surface destabilization to occur than previously forecast. Mesoanalysis across central AL shows SBCAPE values ranging from 1000-2500 J/kg. This are of enhanced CAPE should advect eastward this afternoon. The steepest lapse rates remain well ahead of the line, but values remain marginal along the line. Shear and helicity values remain very favorable, especially across north and west-central GA. Winds aloft remain stout with 30kt right off the surface, Currently, 850mb winds are around 50kt and progged to strengthen to 60 to 70 kt as the line moves across the CWA. A limiting factor will be the cap in the 18Z sounding...around 6 deg at 600mb. The best chance for tornadoes remains across far north GA this afternoon and early evening, this area is the closest to the strong dynamics aloft. Cannot rule out an isolated tornado further south. The primary severe weather hazard will be damaging wind gusts. Within in bowing or strong segments, there will be potential for gusts up to 70 mph (or higher, especially across far north GA). Have upgraded to a High Wind Warning across the remainder of N GA and portions of NW GA. Gusts ahead of the line and just behind the line are gusting to between 50 and 60kt. NListemaa && .LONG TERM... (Sunday morning through next Thursday) Issued at 229 PM EST Fri Mar 3 2023 The long term picks up on Sunday with dry weather and temperatures comfortably in the low to mid 70s across the CWA with overnight lows in the low 50s. This trend will gradually decrease over the following days and into the weekend as a cold front approaches bringing the next shot of cold air. Dry conditions are expected as well early next week with minimum RH values approaching critical fire weather conditions for a large part of the CWA. Any interested parties should continue to monitor the fire weather forecast for early next week. Some of the long term models are picking up on some mixed precip going into next weekend, but that trend has been unreliable and it's still to far out to have any confidence on. Went with liquid precip only and will continue to watch the 540 line over the next few days to see how far down south it approaches. Vaughn && .AVIATION... (18Z TAFS) Issued at 1141 AM EST Fri Mar 3 2023 TSRA line progged to come through a little later than previously forecast - have moved back the TEMPO by an hour. Sustained winds/gusts will begin to increase and frequent gusts 35 to 40mph are likely through much of the afternoon. Wind gusts within shra could be even higher...possibly between 45-50mph. A wind shift to the SW is likely just ahead of the line. Gusts should die down overnight...with sustained speeds remaining up around 10mph. Cigs should break fairly quickly behind the line. //ATL Confidence...18Z Update... High confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 50 70 44 71 / 80 0 0 0 Atlanta 49 67 45 71 / 50 0 0 0 Blairsville 40 62 37 66 / 30 0 0 0 Cartersville 45 64 39 71 / 30 0 0 0 Columbus 53 73 46 76 / 80 0 0 0 Gainesville 48 67 43 69 / 50 0 0 0 Macon 54 74 46 76 / 80 0 0 0 Rome 45 65 40 72 / 20 0 0 0 Peachtree City 48 69 43 73 / 60 0 0 0 Vidalia 60 77 50 77 / 60 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 PM EST this evening for GAZ001>009- 011>016-019>021-030>032-041>043. Wind Advisory until 11 PM EST this evening for GAZ022>025-027- 033>039-044>062-066>076-078>086-089>098-102>113. && SHORT TERM...NListemaa LONG TERM....Vaughn AVIATION...NListemaa
Hazardous weather outlook, Mar 3, 11:50 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1150 AM EST Fri Mar 3 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041700- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1150 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... An enhanced risk (level 3 out of 5) for severe thunderstorms is in effect for far NW Georgia and a slight risk (level 2 out of 5) is in effect for the remainder of north and central Georgia. Strong to severe thunderstorms are expected along a cold front across North and Central Georgia this afternoon. The primary threats are damaging wind gusts and an isolated strong tornado or two. A high wind warning has been issued for far northwest and far north central Georgia from 7 AM to 11 PM today where wind gusts up to 50 mph will be possible. A Wind advisory remains in effect for the remainder of the area with wind gusts as high as 40 mph. Strong winds will likely bring down trees and powerlines even outside of the main line of storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... No hazardous weather is expected at this time. Spotter activation is requested after 2 PM EST across North Georgia. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Mar 3, 3:53 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND DMG LUMPKIN 34.37N 84.04W
03/03/2023 DAWSON GA PUBLIC
POWER LINE DOWN ACROSS THE ROAD NEAR THE
INTERSECTION OF HWY 53 AND STATE RT 9.
&&
TVLocal storm report, Mar 3, 3:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND DMG 3 NNW MOUNT BETHEL 34.01N 84.42W
03/03/2023 COBB GA EMERGENCY MNGR
A TREE WAS DOWNED ON CHIMNEY SPRINGS DRIVE
NEAR REVERE CIRCLE.
&&
RWLocal storm report, Mar 3, 3:56 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 3 ESE COOSA 34.25N 85.28W
03/03/2023 FLOYD GA PUBLIC
A BARN WAS REPORTED TO HAVE COLLAPSED.
&&
TVLocal storm report, Mar 3, 3:57 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 2 NNE JASPER 34.50N 84.42W
03/03/2023 PICKENS GA AMATEUR RADIO
AMATEUR RADIO NETWORK RELAYED REPORT OF
DAMAGED HOME OFF BURNT MOUNTAIN ROAD.
&&
LGBLocal storm report, Mar 3, 3:58 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
358 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 3 ESE COOSA 34.25N 85.28W
03/03/2023 FLOYD GA TRAINED SPOTTER
BARN COLLAPSE ALONG AVERY ROAD. TIME
ESTIMATED FROM RADAR.
&&
KSLocal storm report, Mar 3, 4:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 3 SSE EMERSON 34.09N 84.74W
03/03/2023 BARTOW GA PUBLIC
A TREE WAS DOWNED ACROSS HIGHWAY 41
SOUTHBOUND ONE MILE NORTH OF DABBS BRIDGE
ROAD.
&&
RWThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:27 AM EST | High Wind Warning | FFC | Bartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 18 more | 14 hr |
| Mar 3, 1:28 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker | 62 min |
| Mar 3, 2:05 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Gordon, Polk, Walker | 55 min |
| Mar 3, 2:27 PM EST | Severe Thunderstorm Warning | FFC | Catoosa, Fannin, Gilmer, Gordon, Murray, Walker and 1 more | 48 min |
| Mar 3, 2:44 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gilmer, Gordon, Pickens | 61 min |
| Mar 3, 2:51 PM EST | Tornado Warning | FFC | Bartow, Floyd, Gordon | 24 min |
| Mar 3, 3:06 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Haralson, Paulding, Polk | 39 min |
| Mar 3, 3:14 PM EST | Tornado Warning | FFC | Bartow, Cherokee, Dawson, Gilmer, Gordon, Pickens | 31 min |
| Mar 3, 3:16 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Dawson, Fannin, Gilmer, Gordon and 4 more | 44 min |
| Mar 3, 3:45 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Carroll, Cherokee, Cobb, Haralson, Paulding and 1 more | 45 min |
| Mar 3, 3:52 PM EST | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Lumpkin, Pickens, Towns and 2 more | 38 min |
| Mar 3, 4:05 PM EST | Tornado Warning | FFC | Cherokee, Forsyth | 25 min |
| Mar 3, 4:06 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Heard | 39 min |
| Mar 3, 4:11 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 2 more | 49 min |
| Mar 3, 4:29 PM EST | Severe Thunderstorm Warning | FFC | Hall, White | 31 min |
| Mar 3, 4:34 PM EST | Severe Thunderstorm Warning | FFC | Lumpkin, White | 26 min |
| Mar 3, 4:44 PM EST | Special Weather Statement | FFC | Heard | 46 min |
| Mar 3, 4:55 PM EST | Severe Thunderstorm Warning | FFC | Hall, Lumpkin, White | 18 min |
| Mar 3, 5:00 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Dawson, Forsyth, Fulton, Gwinnett and 1 more | 27 min |
| Mar 3, 5:09 PM EST | Special Weather Statement | FFC | Clayton, DeKalb, Fulton | 36 min |
| Mar 3, 5:23 PM EST | Special Weather Statement | FFC | Clayton, Coweta, Fayette | 37 min |
| Mar 3, 5:26 PM EST | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson | 34 min |
| Mar 3, 5:29 PM EST | Special Weather Statement | FFC | Troup | 31 min |
| Mar 3, 5:29 PM EST | Special Weather Statement | FFC | White | 16 min |
| Mar 3, 5:46 PM EST | Special Weather Statement | FFC | Clayton, Rockdale | 29 min |
| Mar 3, 5:59 PM EST | Special Weather Statement | FFC | Fayette, Henry, Meriwether, Spalding, Troup | 31 min |
| Mar 3, 6:04 PM EST | Special Weather Statement | FFC | Barrow, Clarke, Jackson, Madison, Walton | 26 min |
| Mar 3, 6:14 PM EST | Special Weather Statement | FFC | Henry, Newton, Rockdale, Walton | 31 min |
| Mar 3, 6:30 PM EST | Special Weather Statement | FFC | Clarke, Madison, Oconee, Oglethorpe | 30 min |
| Mar 3, 6:42 PM EST | Special Weather Statement | FFC | Morgan, Newton, Oconee | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.